EMAIL THIS PAGE TO A FRIEND

Annales de dermatologie et de venereologie

[Skin necrosis during long-term fluindione treatment revealing protein C deficiency].


PMID 22401685

Abstract

Cutaneous necrosis is a rare complication of vitamin K antagonist therapy. It presents as cutaneous hemorrhagic necrosis and usually occurs at the start of treatment. We describe an atypical case of recurrent skin necrosis after two years of treatment with fluindione. A 70-year old woman with a history of venous thromboembolism and obesity presented with a large haemorrhagic necrosis of the abdominal wall. She had been treated with fluindione for two years. Genetic protein C deficiency was discovered. Resumption of vitamin K antagonist therapy was followed by recurrence of skin necrosis despite concomitant administration of heparin. Treatment with vitamin K antagonists could not be continued. This observation is unusual due to the late onset of skin necrosis. The condition usually begins shortly after initiation of vitamin K antagonist therapy, generally between the third and the sixth day of treatment. It is due to a transient hypercoagulable state in patients with protein C deficiency or, in rare cases, protein S deficiency. This late-onset skin necrosis, occurring many years after initiation of anticoagulant therapy, may be explained by a sudden worsening of pre-existing protein C deficiency due to infectious and iatrogenic factors.